Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jan 17, 2019, 6:38 AM PST for Inyo County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 17, 2019, 6:38 AM PST (14:38 UTC)
- Expired
- Jan 17, 2019, 9:30 AM PST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 151 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 6:51 AM PST | FLASH FLOOD | 1 Nw Olancha, CA | CHP REPORTED HEAVY WATER FLOWING ACROSS US-395 AND OLANCHA DUE TO RAINFALL. |
| Jan 17, 6:51 AM PST | FLASH FLOOD | 1 Nw Olancha, CA | CHP REPORTED HEAVY WATER FLOWING ACROSS US395 AND OLANCHA DUE TO RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 2.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741
WGUS55 KVEF 171438
FFWVEF
CAC027-171730-
/O.NEW.KVEF.FF.W.0001.190117T1438Z-190117T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
638 AM PST THU JAN 17 2019
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West central Inyo County in south central California...
* Until 930 AM PST.
* At 636 AM PST, local law enforcement officials reported heavy rain
resulting in closed roadways in the Panamint Springs and Lone Pine
areas. Flash flooding is likely ongoing across parts of SR-190 and
Highway 136. Over an inch of rain has fallen over the last couple
hours and continued moderate to heavy rainfall is expected to
continue.
* Some locations that will experience flooding include...
Olancha, Lone Pine, Panamint Springs, Darwin, Portagee Lake
Campground, Keeler, Diaz Lake and Cartago.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3664 11731 3636 11720 3626 11746 3621 11802
3661 11810
$$
TB33 follow-up statements
240
WGUS75 KVEF 171531
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
731 AM PST THU JAN 17 2019
CAC027-171730-
/O.CON.KVEF.FF.W.0001.000000T0000Z-190117T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
731 AM PST THU JAN 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM PST FOR
WEST CENTRAL INYO COUNTY...
At 729 AM PST, Doppler radar indicated heavy rain continuing across
the southern Owens Valley and portions of Death Valley. At 651 AM
PST, the California Highway Patrol reported that Highway 395 was
flooded near Olancha, and Highway 190 had been flooded near Highway
136 earlier in the morning.
Some locations that will experience flooding include...
Olancha, Lone Pine, Panamint Springs, Darwin, Portagee Lake
Campground, Keeler, Diaz Lake and Cartago.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3664 11731 3636 11720 3626 11746 3621 11802
3661 11810
$$
Morgan671
WGUS75 KVEF 171623
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
823 AM PST THU JAN 17 2019
CAC027-171730-
/O.CON.KVEF.FF.W.0001.000000T0000Z-190117T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
823 AM PST THU JAN 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM PST FOR
WEST CENTRAL INYO COUNTY...
At 821 AM PST, Doppler radar indicated that rain was tapering off
over much of Highway 190. Earlier heavy rain is likely still flowing
out of the mountains, so flash flooding remains a threat.
Some locations that will experience flooding include...
Olancha, Lone Pine, Panamint Springs, Darwin, Portagee Lake
Campground, Keeler, Diaz Lake and Cartago.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3664 11731 3636 11720 3626 11746 3621 11802
3661 11810
$$
Morgan297
WGUS75 KVEF 171724
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
924 AM PST THU JAN 17 2019
CAC027-171733-
/O.EXP.KVEF.FF.W.0001.000000T0000Z-190117T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
924 AM PST THU JAN 17 2019
...THE FLASH FLOOD WARNING FOR WEST CENTRAL INYO COUNTY WILL EXPIRE
AT 930 AM PST...
The heavy rain has ended in the southern Owens Valley and much of
Death Valley National Park. At 910 AM PST, the California Highway
Patrol reported no ongoing flooding issues, so the warning will be
allowed to expire. Please continue to heed any remaining road
closures.
LAT...LON 3664 11731 3636 11720 3626 11746 3621 11802
3661 11810
$$
MorganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jan 17, 4:44 AM PST, 1 hour 54 minutes earlier.
Area forecast discussion, Jan 17, 4:44 AM PST, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 444 AM PST Thu Jan 17 2019 .SYNOPSIS... The major winter storm is ongoing across the California and impacting the Sierra/White Mountains. As of 3AM, snowfall rates up to 3 inches per hour were reported with heavy rain in the Owens Valley. This system is expected to efficiently blow over the Sierras and bring widespread rainfall to the majority of the region today as well as significant mountain snow to the Spring Mountains. && .SHORT TERM...Today through Friday. The major snowfall producing system is currently underway across the Sierras. This is currently resulting in reported snowfall rates of up to 3 inches per hour as well as half inch per hour rain rates in the Owens Valley. Not much has changed in the expectations across Inyo county beyond increasing QPF values for the Owens Valley. Still could see as much as 4 feet of snowfall when the event is over with, likely before 06Z Friday. The WPC Super Ensemble Plume shows every member available ceasing snowfall by 06Z Friday and HREF showing rates subsiding significantly around the time frame as well. Thus believe the WSW timing and amounts are well on track. Again, there is considerable uncertainty with how much mountain snow can be expected in the Springs. Hi-resolution models are producing very high amounts, well over 2 feet of snow in some instances. The complicating factor is the snow level, which will rise to possibly above 8500 ft by daybreak. Looking at obs available currently, only and inch or two of snow has occurred below 9000 ft (Lee Canyon) and none below 8000 ft. This will likely mean a stark gradient in snow accumulations as elevation increases above 9000 ft. Even tempering below the mean of the hi- res solutions, as much as 2" of QPF will be possible across the Springs over the next 24 hours which will likely result in more of a flood and rockslide concern for sub-8500 ft and a significant snow accumulation event near the peaks. As a result, since the majority of the impact will be confined to the highest 3000 ft of the Springs, maintained the Winter Weather Advisory instead of upgrading to a Winter Storm Warning. Close eye will be given to observations, radar trends, and reports in the event and upgrade is indeed needed. Elsewhere, rainfall amounts will be highest across Inyo, Nye, and Lincoln counties (as well as a few inches of mountain snow in the higher elevations of Lincoln County) where up to 1.5" will be possible. This is about what was expected yesterday as well so did not deviate much from what was already forecast in the grids. Precip coverage is expected to quickly diminish from the west to east between 06-12Z Friday as the system finally exits to the east. && .LONG TERM...Saturday through Thursday. Not much change done to the long term package, as a much less active pattern is expected compared to this week. A brief period of ridging will occur after the exit of the current system. Just about all PoP chances will be nil after 18Z Friday as H5 heights quickly build behind the exiting low. This should allow for a bit warmer and much drier weekend for the region. By late Sunday, a Pacific slider will quickly pass to the north but push a cold front south along with it. Model trends on precip are drier with each model run and NBM/Superblend is following suit, thus saw no reason to differ from them. The biggest impact will likely be wind speeds Monday as the cold front passes and shifts winds to the north. Guidance is indicating high elevation winds up to 50 mph with valley wind gusts between 20-30 mph. This will likely be the most significant impact over the next 7 days. After Monday, ridging builds back into the area with what looks like a prolonged period of northwest flow due to a high amplitude ridge over the Pacific seaboard. Long range synoptic patterns favor a much drier forecast through the foreseeable future beyond Monday. && .AVIATION...For McCarran...Light southwesterly winds will continue through the overnight hours at or around 6 knots. Rain chances will increase through the early morning as showers develop around the valley with CIGs as low as 3 kft at times. Rain chances persist through the morning hours with the best chance for rain at the airport around 20Z. With this, wind speeds expected to increase from the southwest with sustained speeds 15-20 kts and gusts to 25kt. Through the afternoon hours, rain chances will start to decrease and cloud cover will dissipate, resulting in dry conditions overnight. Strong winds will prevail through the day and will not start to die down until around 05Z. For the rest of southern Nevada, northwest Arizona and southeast California...Widespread rain chances will impact most of the TAF sites this morning and through the afternoon with CIGs as low as 3kft at times. Prevailing wind direction is from the south- southwest. Rain in KBIH will continue with south winds gusting 25-30 knots this morning and will begin to slowly dissipate late afternoon. KDAG's calm winds will continue through the morning before turning west-southwest with gusts 30-35 kts through the afternoon before dissipating after sunset. Winds along the Colorado River Valley will remain under 10 kts through the day today with vicinity showers at KEED and cigs as low as 5kft at times. Areas of patchy fog possible in the morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT/LONG TERM...TB3 AVIATION...Varian For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 2:45 AM PST | Areal Flood Advisory | VEF | Inyo | 6 hr |
| Jan 17, 6:18 AM PST | Areal Flood Advisory | VEF | Inyo | 68 min |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.